Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/17282
Title: Drug-induced Liver Injury is Frequently Associated with Severe Cutaneous Adverse Drug Reactions: Experience from Two Australian Tertiary Hospitals.
Authors: Fang, Wendy C;Adler, Nikki R;Graudins, Linda V;Goldblatt, Caitlin;Goh, Michelle Sy;Roberts, Stuart K;Trubiano, Jason A;Aung, Ar Kar
Affiliation: Alfred Health, Melbourne, Victoria, Australia
Victorian Melanoma Service, Alfred Hospital, Melbourne
School of Public Health and Preventative Medicine, Monash University, Melbourne, Victoria, Australia
Austin Health, Heidelberg, Victoria, Australia..
Monash University, Melbourne, Victoria, Australia
Issue Date: 8-Jan-2018
EDate: 2018-01-08
Citation: Internal medicine journal 2018; online first: 8 January
Abstract: Drug-induced liver injury can be associated with certain cutaneous adverse drug reactions. We aim to demonstrate the prevalence of drug-induced liver injury in patients with cutaneous adverse drug reactions. Severity and patterns of liver injury, risk factors, causal medications and outcomes are also examined. A retrospective cohort study of patients with cutaneous adverse drug reactions was conducted across two hospitals in Australia. Patients were identified through cross-linkage of multiple databases. 104 patients with cutaneous adverse drug reactions were identified. Of these, 33 (31.7%) had liver injury, representing 50% of patients with drug reaction with eosinophilia and systemic symptoms, and 30.2% of patients with Stevens-Johnson syndrome/toxic epidermal necrolysis. Most cases of liver injury (69.7%) were of a cholestatic/mixed pattern with severe disease in 18.2%. No significant risk factors for development of liver injury were noted, but peripheral lymphocytosis may represent a risk in patients with Stevens-Johnson syndrome (OR=6.0, 95% CI:1.8-19.7, p=0.003). Antimicrobials were the most common class to be implicated in drug-induced liver injury. The median length of inpatient stay was longer in patients with liver injury compared to those without (19 vs. 11 days, p=0.002). The mortality rate in those with liver injury was 15.2% and 9.9% in those without. No patients required liver transplantation. Drug-induced liver injury commonly occurs in patients with cutaneous adverse drug reactions and is associated with longer inpatient stay. Patients with Stevens-Johnson/toxic epidermal necrolysis and peripheral lymphocytosis appear to be at higher risk for developing associated liver injury.
URI: http://ahro.austin.org.au/austinjspui/handle/1/17282
DOI: 10.1111/imj.13734
ORCID: http://orcid.org/0000-0001-8239-1874
http://orcid.org/0000-0002-6639-7210
PubMed URL: 29316113
Type: Journal Article
Subjects: Stevens Johnson syndrome
adverse drug reaction
drug hypersensitivity syndrome
drug induced liver injury
drug reaction with eosinophilia and systemic symptoms
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.